Only been taking this for just under two weeks earlier this week developed what at first sight appeared to be a cold sore throat initially but throat only lasted a couple of days . runny nose very sore eyes then spots all over ....Dr advised I stop the hydro bloods have been taken I thought it could be measles I am not well just wondered if anyone else had come across these issues ...if I can’t take his what next ?
Hydroxchychloroquine possible significant side ef... - LUPUS UK
It could be an allergic rash - my Rheumy told me to stop taking it if I came out in an all-over pin-prick rash. It started after two weeks, after my first 400mg dose (I built up from 100mg/day) and came with palpitations and feeling of being unwell, plus my lips became swollen then peeled.
Take photos and share with a doctor!
I can tolerate 200mg two/three times a week. Take care xxx
These are large hives not pin pricks with the flu type stuff and eyes feeling pretty rough thanks for replying
Can you get to a doctor? Other thing Rheumy told me was to 'see a doctor if you feel unwell' xxx
Hi, I had a very similar reaction after taking for 2 weeks and I ended up with Stephen Johnson syndrome, not very pleasant can obviously not take ever again but I ve been on lots of different meds since and no such reaction so think it was only to this drug. Hope you feel well soon.
Thank you , daily improvements but still grotty I am concerned re the options if I can’t take this drug though which I obviously can’t after the histamine reaction to it . What did you move onto ?
I took a quick look at a couple of your earlier posts and can see life has been pretty tough on top of being initiated into autoimmune disease territory right now... It's a lot to deal with. Now you add a potential drug reaction -- ugg!
You could be right to question if you happen to have the measles or some other illness coincidentally. Only time and trials will tell on that front and obviously you'd not be able to try the hydroxy again until you were supervised by your Rheumy, so it must be frustrating. Have you/your GP put in a call to your Rheumatologist about this reaction?
Not sure if this is relevant, but hives were one of the first symptoms I had for over a year (coming and going), before Undifferentiated Connective Tissue Disorder was diagnosed. Otherwise I have very similar symptoms and bloods to yours. It was important to note too that the hives did not stop when I took the Hydroxychloroquine, but because they were there before we did not link them as an allergic reaction. They are being looked into separately, have been biopsied and I now have questionable urticarial vasculitis which is being investigated by histology through my Dermatologist. This is a separate off-shoot of autoimmunity and needs its own treatment.
If this is not the case for you and it's not the measles either, but some kind of reaction, then don't fear that there aren't other options. There are plenty. I would guess your Rheumatologist will try you on a short course of steroids or a stronger immunosuppressant than the Hydroxy. I am on Mycophenolate Mofetil as well as Hydroxychloroquine, because the Hydroxy alone did not control my symptoms enough. It settled my swollen and stiff joints after a few months, but nothing else. Photosensitivity was still terrible and GI problems, which had come on suddenly during the year of onset, were still a major issue. However, with the Mycophenolate, things began to change. The photosensitivity went away!! I couldn't believe it! And then after 5 weeks, the GI problems also completely disappeared! I've had some issues recently with not being able to tolerate the first composition of Mycophenolate I was given. I was taken off it, had to wait a month to see if symptoms came back. They did... So now I'm trialling a new formulation of Mycophenolate and haven't quite got to full dose yet, nor to full symptom-stopping position yet either. But I'm hopeful.
So I just want to give you some hope too that there are other medications besides Hydroxy for Connective Tissue Disorders. Lots of combinations. Hopefully your next Rheumy appt is not too far away. But if it is I'd really encourage you to get in touch with your Rheumatologist. They do need to know you've either had a reaction; or got worse; and that you are left now without treatment.
All the best through the muddle and mess of this stuff.
Thank you for taking the time to make such a informed response . I am seeing a out of hours dr later breathing a bit of a issue not too bad simply there if you know what I mean ...I hope they may consider something to help antihistamine steroid perhaps ...it helps knowing this medium helps reach others that may understand appreciated x
Antihistimines! They help. It sounds like it put you in a flare. It put me in one too.
Did you stay on hydroxy after that ?
No I went on biologicals. They stopped using chemical treatments altogether.
Sorry to ask again which biologicals and did they help ? I appreciate your time replying this is so difficult x
My rheumatologist tried quite a few other meds including azathioprine, cellcept, humira, anakinra and while none of them caused a reaction they didn t stop my flares either so I am starting a new drug tomorrow, an infusion of rituximab
Hi Christie - sorry to hear everything through. I had strong reaction to Hydroxy - but not the same as yours. I had severe migraines (with visual effects as I had pre menopause) , v bad stomach cramps and constant explosive(!) runs. After 4 mths I gave up and am now classed as allergic/intolerant. I was then put on Prednislone for a month and then Methotrexate - up to 15mg a week now, with folic acid every day but the day I take the Metho, as I was getting bad mouth/tongue ulcers as a side effect to the Metho. The lesions on my hands (vasculitis apparently) have stopped, hands/joints aren't bright red, throbbing and swollen all the time (well, feet and hands still throb beginning in the evening until I get up in the am) and the migraines have all but stopped, just headaches (hurrah!). Also hair has started to grow again, and eyelashes as they'd fallen out. Weird. Have you got Raynauds? I;ve had since very young and now discovered the wonders of Nifedipine (time release as the non TR gave me palpatations which isn't good with Atrial Fibrillation!). What else? Yes - do you have sicca? Dry eyes and mouth? I have some great topical drops - Hylo Forte for day and Carbomer for night which is essential. I have also sorts of other stuff for how the Lupus affects me = continuous laxatives (as frankly it's all or NOTHING bowel movement-wise, sorry!), Eucerin body lotion and face cream (10% Urea - amazing stuff for extreme dry skin!), Vitamin D 25ug, a ton of stuff for my lady parts (ahem!) and constant pain killers (paracetamol and ibroprufen for the constant joint and tendon pain). I use fragrance free everything from body lotions to washing powder and make sure the washing machine is rinsing properly as I had a similar reaction to you describe on having a new washign machine put in years ago, and they don't rinse like the old washign machines do - to be eco friendly. What happens is clothes still have detergent on them - and for people like us with highly sensitive skin it's a nightmare. I didn't know what was going on, until it broke down and the repair man happened to mention that everyone's reacting to the new "eco" machines... with rashes from head to foot as literally sleeping in detergent covered sheets, drying themselves with detergent covered towels, and wearing detergent covered clothing head to foot. So I put on an extra rinse, and add extra water into the detergent drawer until I can see water sloshing around in the rinse cycle, without any bubbles. But your reaction sounds like a reaction to the Hydroxy... I'm sure you've read up tons but I just read this link rxlist.com/plaquenil-side-e... . So it's really a combination of calmign down the immune system, keeping the blood flowing and just addressing all the symptoms as best I can. And water, water, water... at least 2 litres a day - made a big difference to me... trying to get it to 3 litres. Regular exercise... essential. Clean, highly nutritious diet and keeping to a good BMI. And therapy! Just looked into that, as this thing can get you down sometimes (I have been). I do hope that's helpful and I haven't been "teaching granny to such eggs"!! I'll have a read of your other info and see if there's anything else that comes to mind - I've just started seeing a Lupus Support Group in my area and it's great to share info and just get support... This site is a life raft for so many - certainly for me, and I hope you. Just seen your post about the out of hours doc - that's great news. does sound like you're having quite a bad reaction. Hope it all gets sorted, and everyone is here to help.. Take care, D x
Ahh thank you so much for taking the time to reply it’s much appreciated . I am in the hospital now bloods taken waiting on chest x ray hopefully I’ll get to go home later. It’s a minefield all this but all the information from kind people who reply help x
Not what you're looking for?
You may also like...
first rituximab infusions soon (four over four weeks) and although not great timing have the...
also blurry at times, but I had a sight test last week and my eyes were apparently excellent.
Have been taking this for about 4 weeks now and am finding that I cannot keep any food down after...
2 of Cellcept for lupus nephritis and I haven't been feeling so good today. I won't go into too many
I have been azothiaprine for nearly 10 years but my consultant has now decided to change my...